bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2017: O S A J J M A M F J
2016: D N O

 
  Other news for:
Substance-Related Disorders
Infertility
Steroids
 Resources from HONselect
FDA Warns of Dangers From Testosterone Supplements
Many American men take them, but heart and psychological issues can occur, agency says

By Robert Preidt

WEDNESDAY, Oct. 26, 2016 (HealthDay News) -- Supplemental testosterone and related anabolic-androgenic steroids (AAS) can cause heart attacks, personality changes and infertility, and are easily abused, the U.S. Food and Drug Administration warns.

The agency said Monday that labeling on all prescription testosterone products -- which are approved to treat men with low testosterone due to certain medical conditions -- will be revised.

Millions of American men currently use testosterone pills, gels or get injections in hopes of boosting their physical health or libido.

Anabolic steroids are synthetic variations of testosterone and are legally prescribed to treat conditions such as delayed puberty and diseases that cause muscle loss, such as cancer or AIDS.

But "testosterone and other AAS are abused by adults and adolescents, including athletes and body builders," according to an FDA news release.

"Abuse of testosterone, usually at doses higher than those typically prescribed and usually in conjunction with other AAS, is associated with serious safety risks affecting the heart, brain, liver, mental health and endocrine system," the agency added.

According to the agency, "reported serious adverse outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity and male infertility. Individuals abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido and insomnia."

More information

Find out more about testosterone supplementation at the American Urological Association.

SOURCE: U.S. Food and Drug Administration, news release, Oct. 25, 2016

Copyright © 2016 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=716219

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Testosterone
Heart
Steroids
Libido
Men
Infertility
Liver
Depression
Substance-Related Disorders
Mental Health
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact